Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS JSJ

September 3, 2008

NWS JSJ issued this severe thunderstorm warning at Sep 3, 2008, 12:13 PM CDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2008, 12:13 PM CDT (17:13 UTC)
Expired
Sep 3, 2008, 12:45 PM CDT
In force
32 min
Issued by
NWS JSJ
Area
Storm-based polygon

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUCA52 TJSJ 031713
SVRSJU
PRC039-043-075-107-113-133-149-031745-
/O.NEW.TJSJ.SV.W.0001.080903T1713Z-080903T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
113 PM AST WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CIALES MUNICIPALITY IN PUERTO RICO...
  COAMO MUNICIPALITY IN PUERTO RICO...
  JUANA DIAZ MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF JUANA DIAZ...
  OROCOVIS MUNICIPALITY IN PUERTO RICO...
  PONCE MUNICIPALITY IN PUERTO RICO...
  SANTA ISABEL MUNICIPALITY IN PUERTO RICO...
  VILLALBA MUNICIPALITY IN PUERTO RICO...

* UNTIL 145 PM AST

* AT 102 PM AST...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD 
ASSOCIATED WITH A SEVERE THUNDERSTORM OVER THE COASTAL WATERS JUST 
SOUTH OF PONCE AND JUANA DIAZ. THIS THUNDERSTORM IS CAPABLE OF 
PRODUCING TORNADOES AND STRONG GUSTY WINDS IN EXCESS OF 60 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VILLALBA...LUIS LLORENS TORRES...LOS LLANOS...LAS OLLAS...
  GUAYABAL...COTO LAUREL...AGUILITA AND CAPITANEJO

IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY 
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 1820 6654 1818 6639 1795 6642 1794 6659
TIME...MOT...LOC 1711Z 180DEG 0KT 1787 6651

$$

SR/SS
1 follow-up statement
000 
WWCA52 TJSJ 031747
SVSSJU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
147 PM AST WED SEP 3 2008

PRC039-043-075-107-113-133-149-031757-
/O.EXP.TJSJ.SV.W.0001.000000T0000Z-080903T1745Z/
CIALES PR-COAMO PR-OROCOVIS PR-VILLALBA PR-JUANA DIAZ PR-PONCE PR-
SANTA ISABEL PR-
147 PM AST WED SEP 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SANTA ISABEL...PONCE...JUANA
DIAZ...VILLALBA...OROCOVIS...COAMO AND CIALES MUNICIPALITIES HAS
EXPIRED...

LAT...LON 1820 6654 1818 6639 1795 6642 1794 6659
TIME...MOT...LOC 1713Z 180DEG 0KT 1787 6651

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 11:58 AM CDT, 15 minutes earlier.

Area forecast discussion, Sep 3, 11:58 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1258 PM AST WED SEP 3 2008

.UPDATE...AREAS OF HEAVY RAINFALL...GUSTY WINDS AND LOCALIZED
FLOODING...ASSOCIATED WITH THE OUTER BANDS OF TROPICAL STORM HANNA...HAVE
BEEN AFFECTING LARGE SECTIONS OF PUERTO RICO AND THE
US VI THIS MORNING. IN ADDITION...REPORTS OF WATERSPOUTS HAVE BEEN
RECEIVED OVER THE LOCAL COASTAL WATERS. DUE TO THE EXPECTED SLOW
MOVEMENT OF TROPICAL STORM HANNA OVER THE NEXT 24 HOURS...WENT
AHEAD AND UPDATED THE FORECAST TO INCREASE THE POPS...WINDS AND
WEATHER ACROSS THE LOCAL ISLANDS THROUGH THURSDAY AFTERNOON. IN
ADDITION...EXTENDED THE FLASH FLOOD WATCH UNTIL 10 PM AST FOR ALL
OF PUERTO RICO AND THE US VI...ISSUED A WIND ADVISORY FOR AREAS
ABOVE 500 FEET ACROSS PUERTO RICO AND THE US VI THROUGH 10 PM AST...AND
CONTINUED THE MARINE WEATHER STATEMENT FOR ALL THE LOCAL WATERS
THROUGH 10 PM AST. IN ADDITION...SEVERAL RIVERS AND SMALL STREAMS REMAIN
FLOODED AT THIS TIME...AND RESIDENTS AND MEDIA ARE ENCOURAGED TO
MONITOR ALL THE LOCAL PRODUCTS ISSUED BY THE NATIONAL WEATHER
SERVICE IN SAN JUAN AS RAPIDLY CHANGING WEATHER CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS.

&&

.AVIATION...MVFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL THE
LOCAL TAF SITES THROUGH 00Z. BRIEF PERIODS OF IFR CONDITIONS IN A
PASSING TSRA CAN ALSO BE EXPECTED...WITH IMPROVING CONDITIONS
EXPECTED OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 701 AM AST WED SEP 3 2008/

SYNOPSIS...AT 5 AM AST...TROPICAL STORM HANNA HAS BEEN NEARLY
STATIONARY DURING THE PAST FEW HOURS AND CURRENTLY LOCATED NEAR
LATITUDE 20.2 NORTH AND LONGITUDE 72.2 WEST. TROPICAL STORM IKE
WAS LOCATED NEAR LATITUDE 20.6 NORTH AND LONGITUDE 49.6
WEST...TRACKING WEST NORTHWEST NEAR 15 KNOTS. A GENERALLY
SOUTHERLY FLOW WILL BE OBSERVED ACROSS THE LOCAL REGION BETWEEN
THESE TWO SYSTEMS THROUGH EARLY FRIDAY.

DISCUSSION...AN OUTER BAND OF TROPICAL STORM HANNA MOVE FROM THE
PASSAGE EAST OVER THE WESTERN HALF OF PUERTO RICO...GENERATING
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SHOWERS THAT
HAVE OCCURRED FOR THE PAST FEW DAYS HAVE SATURATED THE SOILS
ACROSS THE ISLAND INCREASING THE POTENTIAL FOR FLASH FLOODING.
THEREFORE A FLASH FLOOD WATCH WAS ISSUED FOR THE ISLAND OF ENTIRE
ISLAND OF PUERTO RICO THROUGH 400 PM. IN THE PAST 3 HOURS RAINFALL
ACCUMULATIONS WERE BETWEEN 1 TO 3 INCHES MAINLY ACROSS THE WESTERN
HALF THE ISLAND. IN THE PAST HOUR...ANOTHER AREA OF HEAVY SHOWERS
DEVELOPED OVER THE EASTERN PORTIONS OF THE ISLAND.

MODELS CONTINUE TO SUGGEST THE WESTERLY MOVEMENT OF HANNA LATER
TODAY AND TONIGHT BUT THE MOISTURE ASSOCIATED TO THIS SYSTEM WILL
SLOWLY MOVE OUT AREA. AT THE MOMENT THE TROPICAL STORM IKE IS
MOVING WEST NORTHWEST BUT MODELS ARE SUGGESTING A SLIGHT TURN TO
THE SOUTH IN THE NEXT 24 TO 36 HOURS...POSITIONING THE SYSTEM AT
ABOUT 300 MILES TO THE NORTH OF PUERTO RICO ON SATURDAY.

AVIATION...THE OUTER RAIN BANDS FROM TROPICAL STORM HANNA WILL
CONTINUE TO AFFECT THE LOCAL FLYING AREA DURING THE DAY. THE
HEAVIEST CONVECTION...WITH CLOUD TOPS OVER 50K FEET ARE OVER
SOUTHWESTERN PUERTO RICO AND THE COASTAL WATERS OF THE SOUTHERN MONA
PASSAGE. ALL TAF SITES CAN EXPECT MOMENTARY IFR CONDITIONS NEXT 18
HOURS...WITH FREQUENT LIGHTNING EXPECTED OVER THE SOUTHERN HALF OF
THE ISLAND AND WATERS WEST AND SOUTH OF PUERTO RICO.

MARINE...OUTER BANDS OF TROPICAL STORM HANNA CONTINUE TO AFFECT
ALL LOCAL WATERS...MAINLY THE MONA PASSAGE. STRONG WINDS
ASSOCIATED TO HANNA IS GENERATING CHOPPY SEAS ACROSS THE WEST
CARIBBEAN AND WEST ATLANTIC WATERS. MODELS CONTINUE TO SUGGEST THE
DEVELOPMENT OF HANNA...THEREFORE INTRODUCE A SIGNIFICANT INCREASE
ON SEA HEIGHTS OVER THE WESTERN WATERS. THIS FORECAST IS BASED OF THE
FETCH THAT HANNA SHOULD DEVELOP OVER WATERS NORTH OF THE
HISPANIOLA. ALSO NE SWELLS ASSOCIATED IKE COULD REACHING THE LOCAL
WATERS BETWEEN LATE THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  80  92  80 /  80  50  20  20
STT  88  79  88  79 /  60  40  40  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLOOD WATCH UNTIL 10 PM AST THIS EVENING FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     WIND ADVISORY UNTIL 10 PM AST THIS EVENING FOR CENTRAL INTERIOR-
     EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-
     NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.

VI...FLOOD WATCH UNTIL 10 PM AST THIS EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     WIND ADVISORY UNTIL 10 PM AST THIS EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

04/70/
Hazardous weather outlook, Sep 3, 6:11 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
711 AM AST WED SEP 3 2008

AMZ710>750-PRZ001>013-041115-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
711 AM AST WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

OUTER RAIN BANDS FROM TROPICAL STORM HANNA...LOCATED OVER THE
NORTH COAST OF HAITI...WILL BE AFFECTING THE AREA THROUGHOUT THE
DAY. SOILS ARE SATURATED THROUGHOUT MOST OF THE
ISLAND...ANY ADDITIONAL HEAVY RAINS MAY PRODUCE AREAS OF FLASH
FLOODING AND MUDSLIDES. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4
PM AST FOR THE ENTIRE ISLAND OF PUERTO RICO. MUDSLIDES WILL BE
POSSIBLE IN AREAS OF STEEP AND SATURATED TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-041115-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
711 AM AST WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE OUTER BANDS OF TROPICAL STORM HANNA WILL CONTINUE TO BRING
PERIODS OF MODERATE RAINFALL...CAPABLE OF PRODUCING MINOR FLOODING OF
SMALL STREAMS AND CREEKS ALONG WITH PONDING OF WATER ON ROADWAYS
THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 3, 7:01 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
801 AM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            CABO ROJO               18.09N 67.15W
09/03/2008                   CABO ROJO          PR   EMERGENCY MNGR

            URBAN FLOODING WAS REPORTED AT THE PEDERNALES SECTOR.
            SOME ROADS AND HOMES WERE REPORTED FLOODED.

&&

RMOJICA
Local storm report, Sep 3, 7:08 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
808 AM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLOOD            NAGUABO                 18.21N 65.74W
09/03/2008                   NAGUABO            PR   EMERGENCY MNGR

            ROAD 31 WAS REPORTED IMPASSABLE AT THE INTERSECTION WITH
            ROAD 53, AT SECTOR LA PITINA DUE TO RIVER RIO BLANCO
            OVERFLOWING ITS BANKS IN THIS LOW SPOT.

&&

RMOJICA
Local storm report, Sep 3, 7:11 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
811 AM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            E PONCE                 17.99N 66.61W
09/03/2008                   PONCE              PR   EMERGENCY MNGR

            ROAD 1 NEAR THE MERCEDITA AIRPORT WAS REPORTED FLOODED.

&&

RMOJICA
Local storm report, Sep 3, 11:07 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1207 PM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FUNNEL CLOUD     CAGUAS                  18.23N 66.04W
09/03/2008                   CAGUAS             PR   PUBLIC

            THREE FUNNEL CLOUDS WERE REPORTED BY A RESIDENT OF VILLA
            DEL REY NEIGHBORHOOD IN CAGUAS CITY ABOUT 30 TO 40
            MINUTES AGO. FUNNELS WERE REPORTED TO TOUCHED DOWN.

&&

RMOJICA
Local storm report, Sep 3, 11:34 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1234 PM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND GST     CAYEY                   18.12N 66.16W
09/03/2008  E40 MPH          CAYEY              PR   PUBLIC

            STRONG GUSTY WINDS WERE REPORTED IN THE VICINITY OF
            GUAVATE, NEAR THE BORDER OF BARRIO BORINQUEN WITH CAGUAS
            AND CAYEY. SEVERAL DOWNED POWER LINES WERE REPORTED ALONG
            ROAD 763.

&&

RMOJICA
Local storm report, Sep 3, 11:59 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1259 PM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLOOD            VEGA ALTA               18.42N 66.32W
09/03/2008                   VEGA ALTA          PR   EMERGENCY MNGR

            RIVER CIBUCO WAS REPORTED FLOODING ROAD 620.

&&

RMOJICA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:06 PM CDTMarine Weather StatementJSJ6 hr
Sep 2, 10:00 PM CDTSpecial Marine WarningJSJ105 min
Sep 2, 10:23 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 2, 11:41 PM CDTSpecial Marine WarningJSJ2 hr
Sep 3, 12:31 AM CDTFlood WatchJSJ28 hr
Sep 3, 1:31 AM CDTAreal Flood AdvisoryJSJ119 min
Sep 3, 1:38 AM CDTMarine Weather StatementJSJ8 hr
Sep 3, 4:25 AM CDTFlash Flood WarningJSJ110 min
Sep 3, 5:17 AM CDTAreal Flood AdvisoryJSJ118 min
Sep 3, 6:20 AM CDTFlash Flood WarningJSJ115 min
Sep 3, 6:55 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 3, 7:20 AM CDTAreal Flood AdvisoryJSJ2 hr
Sep 3, 7:26 AM CDTFlash Flood WarningJSJ4 hr
Sep 3, 7:38 AM CDTAreal Flood AdvisoryJSJ12 hr
Sep 3, 8:16 AM CDTAreal Flood WarningJSJ14 hr
Sep 3, 8:36 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 3, 8:50 AM CDTFlash Flood WarningJSJ4 hr
Sep 3, 9:24 AM CDTSpecial Marine WarningJSJ111 min
Sep 3, 9:44 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 3, 9:47 AM CDTSpecial Marine WarningJSJ118 min
Sep 3, 9:52 AM CDTAreal Flood WarningJSJ15 hr
Sep 3, 9:53 AM CDTAreal Flood AdvisoryJSJ2 hr
Sep 3, 10:29 AM CDTAreal Flood WarningJSJ3 hr
Sep 3, 10:50 AM CDTSpecial Marine WarningJSJ115 min
Sep 3, 10:54 AM CDTMarine Weather StatementJSJ10 hr
Sep 3, 11:14 AM CDTAreal Flood WarningJSJ3 hr
Sep 3, 11:51 AM CDTAreal Flood AdvisoryJSJ7 hr
Sep 3, 11:53 AM CDTSpecial Marine WarningJSJ52 min
Sep 3, 12:03 PM CDTSpecial Marine WarningJSJ117 min
Sep 3, 12:05 PM CDTAreal Flood AdvisoryJSJ7 hr
Sep 3, 12:10 PM CDTSpecial Marine WarningJSJ110 min
Sep 3, 12:23 PM CDTAreal Flood AdvisoryJSJ8 hr
Sep 3, 12:40 PM CDTAreal Flood WarningJSJ6 hr
Sep 3, 1:27 PM CDTWind AdvisoryJSJ8 hr
Sep 3, 1:39 PM CDTFlash Flood WarningJSJ7 hr
Sep 3, 1:42 PM CDTAreal Flood WarningJSJ12 hr
Sep 3, 2:13 PM CDTAreal Flood WarningJSJ5 hr
Sep 3, 2:31 PM CDTSpecial Marine WarningJSJ119 min
Sep 3, 3:20 PM CDTFlash Flood WarningJSJ3 hr
Sep 3, 3:44 PM CDTAreal Flood WarningJSJ4 hr
Sep 3, 4:17 PM CDTAreal Flood WarningJSJ5 hr
Sep 3, 4:35 PM CDTSpecial Marine WarningJSJ115 min
Sep 3, 4:39 PM CDTHigh Surf AdvisoryJSJ16 hr
Sep 3, 5:50 PM CDTFlash Flood WarningJSJ6 hr
Sep 3, 6:26 PM CDTSpecial Marine WarningJSJ2 hr
Sep 3, 6:39 PM CDTAreal Flood WarningJSJ16 hr

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.